Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Morristown, TN

June 22, 2016Johnson County, Sullivan County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2016, 3:23 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2016, 3:23 PM EDT (19:23 UTC)
Expired
Jun 22, 2016, 4:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, TN, Sullivan County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:30 PM EDTTSTM WND DMG3 Se Abingdon, VASEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS54 KMRX 221923
SVRMRX
TNC091-163-VAC191-222000-
/O.NEW.KMRX.SV.W.0061.160622T1923Z-160622T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
  NORTHERN JOHNSON COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 400 PM EDT

* AT 322 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABINGDON...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABINGDON...MOUNTAIN CITY...DAMASCUS...HARR...LAUREL BLOOMERY...
  SHADY VALLEY...TRADE AND EMORY-MEADOW VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8171 3647 8170
      3646 8171 3642 8172 3640 8174 3634 8171
      3634 8174 3660 8206 3677 8187 3663 8161
TIME...MOT...LOC 1922Z 306DEG 19KT 3664 8189 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
547 
WWUS54 KMRX 221934
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT WED JUN 22 2016

TNC091-163-VAC191-222000-
/O.CON.KMRX.SV.W.0061.000000T0000Z-160622T2000Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
334 PM EDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN SULLIVAN...NORTHEASTERN JOHNSON AND SOUTHEASTERN
WASHINGTON COUNTIES...

AT 334 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF FLATWOOD...OR 9 MILES WEST OF WHITETOP...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...DAMASCUS...HARR...LAUREL BLOOMERY...SHADY VALLEY AND
TRADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8171 3647 8170
      3646 8171 3642 8172 3640 8174 3634 8171
      3634 8174 3661 8205 3662 8204 3674 8181
      3663 8161
TIME...MOT...LOC 1934Z 300DEG 21KT 3661 8178 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:23 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 22, 1:23 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
123 PM EDT WED JUN 22 2016

.AVIATION...
Currently maintaining VFR at all terminals this afternoon. However,
convection developing along a line extending west across central
KY this afternoon could impact TRI later this afternoon and
evening. Greatest likelihood of tstm activity on-station expected
at TRI with a lesser chance expected for TYS/CHA through this
evening. With pcpn vcnty TRI later today, bring in IFR for fog
overnight.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 22, 4:45 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT WED JUN 22 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT WED JUN 22 2016 /345 AM CDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STATIONARY FRONT DRAPED ACROSS SOUTHWEST VIRGINIA AND FAR
NORTHEAST TENNESSEE WILL BE A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE DAY TODAY ALONG AND NEAR THE
BOUNDARY. THE STORMS WILL BE STRONGEST IN THE LATE AFTERNOON AND
EARLY EVENING ACROSS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH
OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL
BE THE MAIN THREATS. A LOWER THREAT EXIST FOR MARGINALLY SEVERE
SIZED HAIL.

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL
BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TD/MA

In the hours before

Local storm report, Jun 22, 1:56 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     POUND                   37.12N 82.61W
06/22/2016                   WISE               VA   PUBLIC

            A FEW TREES DOWN.

&&

DH
Special weather statement, Jun 22, 2:04 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 PM EDT WED JUN 22 2016

VAZ001-002-005-221845-
SCOTT VA-LEE VA-WISE VA-
204 PM EDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...CENTRAL SCOTT
AND SOUTHWESTERN WISE COUNTIES AND THE SOUTHWESTERN CITY OF NORTON
UNTIL 245 PM EDT...

AT 203 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BIG LAUREL...OR 10 MILES NORTHEAST OF HARLAN...MOVING SOUTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...GATE CITY...BIG STONE GAP...PENNINGTON GAP...MOUNT CARMEL...
APPALACHIA...ST. CHARLES...DUFFIELD...CLINCHPORT...JASPER...
PATTONSVILLE...FORT BLACKMORE AND DRYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3685 8247 3659 8263 3659 8271 3674 8315
      3675 8313 3678 8313 3680 8310 3683 8310
      3685 8307 3685 8301 3687 8291 3690 8287
      3691 8287 3693 8286 3695 8286 3697 8287
      3699 8285
TIME...MOT...LOC 1803Z 296DEG 29KT 3696 8321

DH
Special weather statement, Jun 22, 2:25 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT WED JUN 22 2016

TNZ017-018-VAZ006-008-221930-
JOHNSON TN-SULLIVAN TN-WASHINGTON VA-RUSSELL VA-
225 PM EDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
NORTHWESTERN JOHNSON...WASHINGTON...AND SOUTHWESTERN RUSSELL COUNTIES
AND THE NORTHEASTERN CITY OF BRISTOL UNTIL 330 PM EDT...

AT 224 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CASTLEWOOD VA...9 MILES SOUTHWEST OF CLEVELAND VA...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...LEBANON...GLADE SPRING...ST. PAUL...HARR...
HILANDER PARK...HOLSTON...CASTLEWOOD...LINDELL...EMORY-MEADOW VIEW...
HANSONVILLE AND SHADY VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 8192 3676 8235 3685 8240 3689 8237
      3690 8234 3689 8234 3690 8233 3689 8232
      3691 8232 3690 8231 3691 8230 3696 8232
      3697 8231 3683 8174 3680 8171
TIME...MOT...LOC 1824Z 302DEG 20KT 3686 8230

DH
Special weather statement, Jun 22, 2:54 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED JUN 22 2016

TNZ068-071-086-221945-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
254 PM EDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT...SOUTHERN
LOUDON AND NORTHERN MONROE COUNTIES UNTIL 345 PM EDT...

AT 254 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...LOUDON...MADISONVILLE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...MCGEE CARSON PENINSULA...
FORT LOUDON S.P....CITICO BEACH...TELLICO VILLAGE AND TALASSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3552 8446 3570 8449 3579 8409 3552 8404
TIME...MOT...LOC 1854Z 262DEG 13KT 3563 8439

DH
Special weather statement, Jun 22, 3:03 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT WED JUN 22 2016

TNZ040-070-221945-
JEFFERSON TN-NORTHWEST COCKE TN-
303 PM EDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND WEST CENTRAL COCKE
COUNTIES UNTIL 345 PM EDT...

AT 302 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW MARKET...OR NEAR JEFFERSON CITY...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...NEWPORT...DANDRIDGE...NEW MARKET...BANEBERRY...
CHESTNUT HILL...PIEDMONT AND BYBEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3589 8331 3591 8332 3592 8335 3592 8339
      3593 8340 3593 8343 3595 8352 3597 8352
      3604 8365 3610 8364 3606 8314 3586 8320
TIME...MOT...LOC 1902Z 282DEG 21KT 3605 8356

DH
Local storm report, Jun 22, 3:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ABINGDON                36.71N 81.97W
06/22/2016  E1.00 INCH       WASHINGTON         VA   POST OFFICE

            REPORT FROM POST OFFICE EMPLOYEE

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:45 PM EDTSpecial Weather StatementMRXJefferson, Knox45 min
Jun 21, 8:56 PM EDTAreal Flood AdvisoryMRXHancock3 hr
Jun 21, 9:50 PM EDTSpecial Weather StatementMRXCarter40 min
Jun 21, 10:05 PM EDTSevere Thunderstorm WarningMRXCarter25 min
Jun 21, 10:36 PM EDTSpecial Weather StatementMRXHancock, Hawkins39 min
Jun 22, 2:40 PM EDTSevere Thunderstorm WarningMRXSullivan65 min
Jun 22, 2:54 PM EDTSpecial Weather StatementMRXLoudon51 min
Jun 22, 3:03 PM EDTSpecial Weather StatementMRXJefferson42 min
Jun 21, 8:35 PM EDTSpecial Weather StatementMRXLee55 min
Jun 21, 11:00 PM EDTSpecial Weather StatementMRXLee45 min
Jun 21, 11:59 PM EDTAreal Flood AdvisoryMRXLee3 hr
Jun 22, 1:18 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton42 min
Jun 22, 1:52 PM EDTSpecial Weather StatementMRXRussell, Wise53 min
Jun 22, 2:04 PM EDTSpecial Weather StatementMRXScott41 min
Jun 22, 2:25 PM EDTSpecial Weather StatementMRXWashington65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.